Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 182, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2003, 2:50 PM EDT for Clarendon County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 2:50 PM EDT (18:50 UTC)
- Expired
- Aug 18, 2003, 3:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 181850
SVRCAE
SCC027-181930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT MON AUG 18 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 330 PM EDT.
* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM VERY NEAR MANNING WITH VERY LITTLE
MOVEMENT. THIS STORM MAY DEVELOP FARTHER NORTH AND MOVE TOWARD
TURBEVILLE.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MANNING.
TURBEVILLE.
LAT...LON 3352 8015 3360 8005 3372 8000 3394 7997
3379 8026
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:34 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 18, 2:34 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 234 PM EDT MON AUG 18 2003 TONIGHT: BOUNDARY HAS SET UP ACROSS THE CWA JUST SOUTH OF CAE. SHOWERS ARE DEVELOPING FROM AGS INTO MANNING. BOUNDARY IS EXPECTED TO DRIFT TO THE SOUTH OVERNIGHT. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL TONIGHT WITH PATCHY FOG DEVELOPING TOWARDS MORNING. TUESDAY THROUGH THURSDAY: UPPER LEVEL RIDGE IS EXPECTED TO BUILD IN OVER THE AREA WITH WARMER TEMPERATURES AND CONTINUED HIGH HUMIDITY. DIURNAL AFTERNOON AND EVENING CONVECTION WILL BE EXPECTED AS WEAK UPPER LEVEL SHORT WAVES WILL SLOWLY DRIFT AROUND IN THE MEAN RIDGE PATTERN. MODES SEEM TO BE HANDLING THE UPPER LEVEL FEATURES FAIRLY WELL. THURSDAY THROUGH SATURDAY: STRONG COLD FRONT IS EXPECTED TO MOVE IN HERE LATE FRIDAY AND INTO SATURDAY. TIMING IS STILL A PROBLEM WITH FRONTS IN THE EXTENDED. MODELS TEND TO BE A BIT FAST. FRONT WILL BECOME STATIONARY DURING THE WEEKEND WITH HIGHER POPS EXPECTED DURING THE WEEKEND. SUNDAY AND MONDAY: HIGH PRESSURE WILL DEVELOP OVER THE NE PART OF THE US. HIGH WILL TRY TO BUILD DOWN THE COAST MONDAY AS FRONT WILL SLIDE EAST. SHOULD BRING IN SOME COOLER TEMPERATURES FOR MONDAY. CAE 72 90 69 89 / 10 20 10 20 AGS 72 91 69 90 / 10 20 10 20 SSC 72 90 69 89 / 10 20 10 20 OGB 73 91 70 90 / 20 20 10 20 .CAE... GA...NONE. SC...NONE. JDB
Hazardous weather outlook, Aug 18, 5:35 AM EDT, 9 hours 15 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 535 AM EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... A SLOW MOVING COLD FRONT WILL BE ACROSS THE AREA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THE STRONGER STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Aug 18, 2:27 PM EDT, 23 minutes before
SCZ038-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 227 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 300 PM EDT... AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 5 MILES EAST OF MANNING. THE STORM WAS NEARLY STATIONARY BUT COULD INCREASE IN SIZE AND AFFECT MANNING BY 245 PM. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MANNING AND TURBEVILLE THROUGH 300 PM EDT. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:55 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 50 min |
| Aug 18, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.